Asthma-cetaminophen

Dr. Varner was right: acetaminophen use does predispose children to development of asthma. It took almost 20 years to show it.

According to a recent paper by John T. McBride, a pediatrician at Akron Children's Hospital, the evidence—more than 20 studies' worth—is now strong enough to support a recommendation that children and infants at risk of asthma avoid taking this most common of OTC medications.

Dr. McBride asserted that, "Almost every study that's looked for it has found a dose-response relationship between acetaminophen use and asthma. The association is incredibly consistent across age, geography and culture," and has been observed in people of all ages, from infancy to advanced adulthood. Even maternal use of acetaminophen during pregnancy can increase risk of subsequent asthma in babies. The McBride paper was published in the journal, Pediatrics.

The notion that acetaminophen might play a role in the etiology of asthma was first posited by Dr. Arthur Varner in a seminal though largely ignored 1998 paper in Annals of Allergy, Asthma & Immunology.

Dr. Varner, at the time a fellow in Immunology at the University of Wisconsin, called attention to the fact that a surge in childhood asthma during the 1980s correlated with a widespread switch from aspirin to acetaminophen as pediatricians' –and parents'--preferred tool for dealing with childrens' fevers. The switch was prompted by the fact that aspirin use provoked Reyes' syndrome in some young children. Dr. Varner suggested that the switch, while reducing risk of Reyes' syndrome, could be increasing the risk of asthma.

Since the late 1990s, there have been several large-scale observational and epidemiologic studies and metanalyses, some representing hundreds of thousands of people, looking at this issue, and the findings of a statistically significant association have been very consistent. There is even a prospective randomized study in which Boston University researchers assigned 1,879 children with asthma to take either acetaminophen or ibuprofen if they developed a fever. Those who took acetaminophen were twice as likely to develop asthma symptoms as those who took ibuprofen.

The correlation between acetaminophen and asthma seemed clear enough; what was missing was an explanation. Dr. McBride posits that the answer may lie in the fact that acetaminophen depletes glutathione, a co-factor that plays multiple metabolic roles particularly in pathways that mediate detoxification, repair oxidative damage and downregulate inflammation.

In an interview with the New York Times, Dr. McBride says that based on available evidence, his preference would be ibuprofen over acetaminophen for treating high fevers in children.

In reality, though, none of the non-steroidal anti-inflammatory drugs (NSAIDs) should be used indiscriminately. More than 20,000 people—including children and teenagers--each year die from complications of NSAID overuse. NSAIDs should be used only when truly necessary, not at the first sign of fever.

END

 
Subscribe to Holistic Primary Care